Menu Close

Live Out Your Best Future

Take the first step toward addiction treatment by contacting us today.

Adderall Overdose Signs And Symptoms

a man struggles with adderall overdose signs

When used, Adderall’s stimulant properties exert great strain on a person’s central nervous system, causing it to speed up. This effect can become so great at a certain point that critical life-sustaining functions begin to malfunction. The best way to avoid Adderall overdose signs is to stop using this substance with the help of our Adderall addiction treatment program. For more information about our treatment options, contact Vertava Health today at 888.601.8693.

Adderall Overdose Signs

When the body begins to overdose on Adderall, blood pressure, breathing, heart, and temperature rates can become unpredictable and rise to dangerous levels. As this happens, a person may experience some intense physical and mental symptoms of overdose, including:

  • Achy muscles
  • Aggression
  • Blurry vision
  • Cola-colored or dark red urine
  • Confusion
  • Depression
  • Diarrhea
  • Dizziness

An Adderall overdose can cause a person to lose touch with reality. A person may begin to hallucinate and see or hear things (such as voices) that do not exist. This can further aggravate the confusion, aggression, and panic that a person may already be experiencing.
Adderall overdose can cause death. Convulsions and coma typically happen before a fatal overdose. If these states begin to happen, it’s important to seek medical help immediately.

Adderall’s Potential for Overdose

Adderall is a combination medication that contains two potent stimulants, dextroamphetamine and amphetamine. When prescribed, this medication can reduce or alleviate certain symptoms of ADHD. Typically, when used as directed, this medication is safe. But when the dose or form is altered so the drug can be used, this substance can be very dangerous.
Adderall is used to create a high or euphoric state, in addition to being used as a performance-enhancing drug. Some students or professionals use it to enhance their cognitive performance at school or on the job. Other individuals may seek a prescription illegally to self-treat what they believe or know to be ADHD. No matter what is the drive behind use, Adderall use could lead to overdose.

Adderall comes in two forms: an immediate-release tablet or an extended-release capsule (Adderall XR). While both can be abused, the long-acting form may put a person at a higher risk of overdose. This medication is meant to be delivered over an extended period of time. If a person alters the form and attempts to snort (insufflation) or smoke it, instead of swallowing it, they get a surge of the medication in a short period of time. However, people who take large quantities of this drug orally can experience overdose too.
It’s important to remember that every person’s body is different, and because of this, some people may overdose on a relatively small dosage of this drug. People with existing cardiac complications may have a higher risk of overdose when abusing this substance.

The Danger Abusing Adderall

Certain people take Adderall on binges so that the effects continue for a longer amount of time. This often results in a person not sleeping for an extended period of time. As more and more of the drug enters a person’s system, they could be moving closer to overdose.
Once a person uses Adderall for a while, they may begin to lose the euphoric feeling the drug once created. This tolerance may lead them to take more of the drug in higher doses, behaviors that can significantly increase the risk of overdose.
Adderall alone is dangerous. However, many recreational drug users mix it with other drugs, a practice called polydrug use, to increase its pleasurable effects. Doing so can further increase the risk of overdose and addiction.

Adderall Overdose Symptoms

An Adderall overdose can cause coma, severe organ damage, and sudden death. As a person’s body struggles to keep up with the amount of drugs consumed, toxic levels of the substance can accumulate in the body. When the body is overwhelmed in this way, major organs often suffer the brunt of this damage. During an Adderall overdose, this extreme chemical overload can cause kidney and liver failure.
The strain on the central nervous system, especially the cardiovascular system, can lead to heart attack, stroke, or hyperthermia. Hyperthermia occurs when the body’s temperature rises far above normal. This can cause coma and permanent brain damage. Even if a person recovers from an overdose, their life may be forever altered by damage to their brain.
Overdose may also lead to internal bleeds within the skull, a serious condition that can cause one-sided paralysis, confusion, and loss of consciousness.

Treating an Adderall Overdose

An Adderall overdose should not be taken lightly. If a person is overdosing, they could be in jeopardy of losing their lives. Emergency medical services should be contacted, especially if a person has collapsed, begins seizing, cannot breathe, or can’t be roused.
Once medical treatments begin, the following medical procedures or treatments may be used:

  • Gastric lavage (stomach pumping)
  • Activated charcoal
  • Sedation
  • A cathartic medication
  • Chlorpromazine

Before, during, and after a person stabilizes, medical professionals will monitor their vials to ensure their safety. Any dehydration or malnutrition caused by stimulant use may be addressed at this time to help a person’s body stabilize.

Overview of the Signs And Side Effects

Adderall is used by people of all ages. A person who uses Adderall does not have a typical lifestyle or appearance. Rather, the ways to spot use are physical and mental cues.
Should use be suspected, the following signs and side effects may point to a problem:

  • Appetite suppression
  • Chest pain
  • Dilated pupils
  • Agitation
  • Confusion
  • Manic episodes
  • Paranoia

As a person begins abusing Adderall more frequently, they may begin to develop urges or cravings for the drug. As this happens, their priorities in their life may shift. Instead of devoting time to relationships, their job, or important tasks in their life, a person may spend large amounts of time finding and using the drug.

Where You Can Get Treatment for Use and Addiction

As Adderall use accelerates, a person often loses sight of important aspects of their life. A good treatment program will help the person identify the ways drug use has damaged their life to begin healing.
Trained addiction specialists, including therapists and counselors, will help a person troubleshoot negative and dysfunctional patterns in their lives that may feed their addictive behaviors. Therapy sessions will help a person to develop positive thoughts, emotions, and behaviors that forge sobriety and nurture a drug-free life. Therapeutic options include:

  • Cognitive-behavioral therapy
  • Dialectical behavior therapy
  • Family therapy
  • Animal-assisted therapy
  • Adventure and wilderness therapy

Stimulant use may aggravate certain mental health problems, like anxiety or mood instability. Dual diagnosis treatment programs can help a person to find better mental and emotional well-being.

While outpatient programs may provide these services, treating both addiction and mental illness can be time-consuming. An inpatient drug rehab center is often better equipped to provide comprehensive care for stimulant addiction and mental health problems.

Seek Treatment at Vertava Health

If you’re ready to put an end to your Adderall addiction, we are here to help. Contact Vertava Health at 888.601.8693 for more information on Adderall overdose and treatment options.